127 reports of seizures after vaping; FDA investigating possible connection

"If it is a young child, or a teenager, or a young adult, I advise that they stay away from vaping altogether because there are a lot of harmful effects that we don't even scientifically know yet."

Fred Bodimer
August 12, 2019 - 10:52 am
man vaping

Sean Gallup/Getty Images

Categories: 

ST. LOUIS (KMOX) — The Food and Drug Administration says it has received 127 reports from people who say they've had seizures over the last 10 years after vaping.  

While there's still not enough scientific evidence to determine if there is a direct link between vaping and seizures or fainting, some physicians have a lot of concerns.

"Vaping can be harmful, potentially harmful, especially to young kids," said Dr. Jennifer Wessels, a family medicine physician and VP of Medical Affairs with SSM Health. "There are substances in e-cigarettes that do affect the body — nicotine can be very, very addictive."

The FDA began soliciting reports of seizures and other neurological symptoms like fainting or tremors among e-cigarette users in April.  

"So if it is a young child, or a teenager, or a young adult, I advise that they stay away from vaping altogether because there are a lot of harmful effects that we don't even scientifically know yet," Dr. Wessels told KMOX.

Just last week, the FDA issued warning letters to four companies to remove 44 of their flavored e-liquid and hookah products — containing flavors such as yummy gummy and raspberry lemonade. The FDA said the companies do not have the required marketing authorization to sell the products in the United States. 

© 2019 KMOX (Entercom). All rights reserved.